Texas, 2009

Hail in Texas, October 7, 2009

October 7, 2009 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the plains of eastern New Mexico and southwest Texas during the late afternoon and early evening of the 7th. These storms eventually overspread portions of the western South Plains during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the plains of eastern New Mexico and southwest Texas during the late afternoon and early evening of the 7th. These storms eventually overspread portions of the western South Plains during the late evening hours. An isolated storm became severe and produced a narrow swath of large hail that damaged cotton crops over northwestern Cochran County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 7, 11:02 PM CST, 3 minutes earlier.

Area forecast discussion, Oct 7, 11:02 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1202 AM CDT THU OCT 8 2009

.AVIATION...
CONFIDENCE REMAINS HIGH IN CONTINUED MVFR CONDITIONS WITH PERIODIC
IFR CIG/VIS AT TIMES. SHOWERS AND THUNDERSTORMS /SOME POTENTIALLY
STRONG TO SEVERE/ WILL CONTINUE TO ADVANCE NORTHEAST OUT OF NEW
MEXICO LATE TONIGHT...HOWEVER SIGNALS ARE NOW LESS CERTAIN IN
WHETHER OR NOT THE BRUNT OF THIS PRECIP WILL IMPACT THE TERMINALS.
ADDITIONAL PRECIP DEVELOPMENT IS EXPECTED FARTHER SOUTH OF THE
CURRENT ACTIVITY AND THIS WOULD HAVE THE BEST POTENTIAL FOR
AFFECTING LBB AND CDS BEFORE SUNRISE. OTHERWISE VFR CRITERIA
SHOULD RETURN TO BOTH STATIONS BY THURSDAY AFTERNOON AS
SOUTHEASTERLY WINDS VEER SOUTHWESTERLY USHERING IN DRIER AIR.

&&

.PREV DISCUSSION... /ISSUED 910 PM CDT WED OCT 7 2009/

UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO APPEAR IMMINENT OVERNIGHT FOR
MUCH OF THE SOUTH PLAINS REGION. WILL UPDATE GRIDS/FORECASTS TO
REFLECT CURRENT TRENDS.

CURRENT ANALYSIS DEPICTS THE WARM FRONT JUST SOUTH OF THE INTERSTATE
20 CORRIDOR. TWO AREAS OF SEVERE CONVECTION ARE ONGOING ATTM... 1/
OVER THE GUADALUPE MOUNTAINS AND 2/ EXPANDING NORTHWARD OVER THE BIG
BEND AND LOWER TRANS PECOS. ALTHOUGH COVERAGE OF THIS CONVECTION HAS
BEEN SLOW TO EXPAND/MOVE NORTHEASTWARD THIS EVENING...SUCH TRENDS
ARE EXPECTED TO EVOLVE OVERNIGHT AS A 110+KT UA JET EMERGES OVER THE
SOUTHERN/CENTRAL ROCKIES AND INDUCES A STRONG WAA/UPGLIDE REGIME
OVER WEST TEXAS. THE INITIAL EVIDENCE OF THE JET/S EMERGENCE NOW
APPEARS EVIDENT WITH INCREASING VAPOR CHANNEL ENHANCEMENT OVER
NORTHERN NEW MEXICO/SOUTHEASTERN COLORADO...WHERE LIGHT PRECIP IS
OCCURRING BETWEEN SANTA FE AND RATON. THUS EVIDENCE OF A
STRENGTHENING LLJ IS EXPECTED TO BE OBSERVED IN THE COMING HOURS.

THE 00Z WRF-NAM APPEARS TO BE STRUGGLING WITH ONGOING CONVECTION
UPON INITIALIZATION. HOWEVER THE LATEST RUC SOLUTIONS SUPPORT THE
ABOVE SCENARIO WITH DEVELOPMENT/EXPANSION OF THE CURRENT CONVECTION
ACCELERATING EAST-NORTHEASTWARD OVER THE LOW LEVEL COLD DOME...AND
THEN SPREADING EAST/NORTHEASTWARD FROM THE TEXAS/NEW MEXICO BORDER
OVER THE SOUTH PLAINS DURING THE 05-08Z TIMEFRAME. GIVEN THIS WILL
INITIALLY LOWER 00-06Z POPS OVER THE EASTERN FA...BUT WILL ACTUALLY
INCREASE GRIDDED POPS INTO THE 70-80 PERCENT RANGE MOST AREAS
06-12Z. AMPLE ELEVATED INSTABILITY AND DEEP LAYER SHEAR WILL BE
PRESENT TO SUPPORT A LOW END HAIL THREAT...ESPECIALLY OVER THE
SOUTHWESTERN HALF OF THE FA OVERNIGHT. SOME RISK OF HEAVY RAINFALL
ALSO WILL EXIST GIVEN PWATS BETWEEN 1.5-1.7 INCHES. WILL RETAIN A
MENTION OF BOTH THREATS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  76  39  67  40 /  70  20  10  10   0
TULIA         56  80  41  66  41 /  80  30  20  10   0
PLAINVIEW     57  80  43  66  42 /  80  30  20  10   0
LEVELLAND     57  80  47  67  45 /  80  20  10  10   0
LUBBOCK       59  80  47  67  44 /  80  30  20  10   0
DENVER CITY   57  81  50  68  46 /  80  20  10  10   0
BROWNFIELD    59  81  49  68  45 /  80  30  10  10   0
CHILDRESS     60  82  44  64  44 /  80  60  40  10  10
SPUR          62  81  50  64  44 /  80  50  30  10  10
ASPERMONT     62  82  52  65  47 /  70  60  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/20
Hazardous weather outlook, Oct 7, 7:12 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT WED OCT 7 2009

TXZ021>044-081300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
812 PM CDT WED OCT 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN THIS EVENING...
BEFORE EXPANDING NORTHEAST INTO MUCH OF THE OUTLOOK AREA LATER
TONIGHT. THE PRESENCE OF ABUNDANT LOW LEVEL MOISTURE AND POTENTIAL
FOR STORM CELLS TO REPEATEDLY MOVE OVER THE SAME AREA MAY LEAD TO
THE DEVELOPMENT OF HEAVY RAINFALL AND MINOR FLOODING. IN
ADDITION...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL GRADUALLY DISSIPATE THROUGHOUT THE DAY
ON THURSDAY...HOWEVER HEAVY RAIN WILL AGAIN BE POSSIBLE ESPECIALLY
OFF THE CAPROCK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 10:24 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CDT WED OCT 7 2009

TXZ033-039-080515-
COCHRAN TX-YOAKUM TX-
1124 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
YOAKUM AND COCHRAN COUNTIES...

AT 1117 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 35 MILES WEST OF DENVER CITY MOVING NORTHEAST AT
45 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL...VERY HEAVY RAINS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

THE THUNDERSTORM IS EXPECTED TO ENTER NORTHWEST YOAKUM COUNTY
AROUND 1150 PM CDT...AND SOUTHWEST COCHRAN COUNTY SHORTLY AFTER
MIDNIGHT.

PERSONS IN THE PATH OF THIS STRONG THUNDERSTORM SHOULD CLOSELY
MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE
WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3383 10303 3383 10261 3295 10258 3295 10305
TIME...MOT...LOC 0417Z 219DEG 37KT 3305 10341

MCZ

The radar

The Lubbock radar (KLBB), 113 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochran

When
October 7, 11:05 PM CST
Where
Cochran County, 15 mi W of Morton
Measured
1 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
33.720, -103.031

Local agricultural officials reported that a narrow hail swath damaged up to 2,000 acres of cotton in northwestern Cochran County shortly after 23:00 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193074.